Florida, 2004Damaging Wind in Florida, June 22, 2004
June 22, 2004 · NWS MLB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 22, 2:00 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 22, 2:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT TUE JUN 22 2004
...DAMAGING DOWNBURST WINDS POSSIBLE AS STORMS COLLIDE WITH
DEVELOPING EAST COAST SEA BREEZE...
.DISCUSSION...15Z CAPE SOUNDING SHOWS A BIT OF COOLING AND DRYING
ALOFT COMPARED TO 24 HOURS AGO. AS A RESULT...STORM COVERAGE AND
STRENGTH TODAY HAS BEEN LOWER...SO FAR. BUT AM INCREASINGLY
CONCERNED ABOUT STORMS COLLIDING WITH THE DEVELOPING EAST COAST
BREEZE BOUNDARY AND PRODUCING DAMAGING DOWNBURST WINDS. THREAT
APPEARS HIGHEST ALONG THE IMMEDIATE COASTS FROM BREVARD DOWN TO ST
LUCIE COUNTIES...INCLUDING VERO BEACH IN INDIAN RIVER COUNTY. RADAR
AND SAT IMAGERY SHOW INDICATIONS THAT THE SEA BREEZE IS DEVELOPING
JUST OFFSHORE AND WILL SLOWLY PUSH ONSHORE. CAPE WIND TOWERS ARE
ALSO STARTING TO SHOW AN ONSHORE COMPONENT DEVELOPING. WITH EARLIER
DEVELOPMENT THAN PREVIOUS DAYS...STORMS WILL PUSH OFFSHORE AND END
EARLIER THAN PREVIOUS NIGHTS. TORRENTIAL RAIN AND EXCESSIVE
LIGHTNING ARE EXPECTED WITH THE STRONGER CELLS. TEMPORARY FLOODING
IS A CONCERN ESP OVER AREAS THAT HAVE RECEIVED COPIOUS RAIN AMOUNTS
THE LAST FEW DAYS.
WED...DRIER POCKET OF AIR ASSOCIATED WITH SOUTHERN PERIPHERY OF
WESTERN ATLANTIC RIDGE WILL SLIDE NORTHWARD TOWARDS THE SOUTHEAST
PORTION OF THE CWA. MEAN LAYER RHS HAVE TRENDED DOWNWARD...WITH THE
GFS INDICATING PWATS LESS THAN 1.7 INCHES SOUTH OF THE CAPE ALONG
WITH WEAK SUBSIDENCE IN THE MID AND UPPER LEVELS. HOWEVER...THE GFS
MAY BE SLIGHTLY OVERDONE IN ITS DEPICTION OF THE DRYING. WILL RUN
WITH POPS JUST ABOVE MAV GUIDANCE...SCATTERED ACROSS THE INTERIOR
AND ISOLATED ALONG THE COAST SOUTH OF THE CAPE.
THU...RIDGE AXIS WILL TRACK NORTHWARD AND ACROSS THE CWA. ACTIVE
COLLISION OF EAST AND WEST COAST SEA BREEZES ACROSS THE INTERIOR
COUNTIES WILL SUPPLY ADDITIONAL LOW LEVEL MOISTURE. STRONG TO SEVERE
STORMS ARE A GOOD BET WITH COOLER AND DRIER AIR ALOFT (-8C @ 500
MB). GUSTY WINDS...FREQUENT LIGHTNING AND HAIL ARE CERTAINLY A
POSSIBILITY.
FRI-SUN...RIDGE AXIS WILL MEANDER NORTH AND SOUTH THROUGH THE CWA.
MAIN FOCUS FOR STORMS WILL SHIFT WELL NORTH OF THE REGION AS A
STATIONARY FRONTAL BOUNDARY TAPS INTO DEEP MOISTURE ACROSS THE
SOUTHEAST STATES. DRIER AIR ASSOCIATED WITH THE RIDGE WILL LIMIT
RAIN CHANCES ACROSS THE FLORIDA PENINSULA AND WILL RUN WITH LOW
SCATTERED POPS...JUST BELOW CLIMATOLOGICAL NORMS.
MON-TUE...LITTLE CHANGE IN THE LARGE SCALE PATTERN WILL TAKE PLACE.
ACTIVE BOUNDARY COLLISIONS WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING...THOUGH THE DEEPEST
MOISTURE AND MORE SIGNIFICANT WEATHER WILL REMAIN WELL TO THE NORTH.
&&
.MARINE...WITH THE RIDGE AXIS NUDGING NORTHWARD OVER THE NEXT FEW
DAYS...WINDS WILL ONLY TOP OUT AROUND 10 KT. WINDS GENERALLY OUT OF
THE SOUTH AND SOUTHWEST WILL BECOME ONSHORE EACH AFTERNOON. SEAS
REMAIN QUITE LOW WILL LITTLE TO NO CONTRIBUTION FROM SWELLS.
CONDITIONS WILL GENERALLY REMAIN TRANQUIL EXCEPT FOR LOCALLY STRONG
WINDS AND ROUGH SEAS IN LIGHTNING STORMS TRACKING OFFSHORE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 92 73 91 / 20 40 20 40
MCO 74 91 73 92 / 20 30 20 40
MLB 73 90 73 90 / 20 20 10 30
VRB 74 89 73 90 / 20 20 10 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...KELLY
LONG TERM....HIRSCH
Hazardous weather outlook, Jun 22, 10:45 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT TUE JUN 22 2004
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
222100-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
1145 AM EDT TUE JUN 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT:
...THUNDERSTORM IMPACT...
A STRONGER SOUTHWEST FLOW WILL BRING SHOWERS AND STORMS NORTHEAST
ACROSS CENTRAL FLORIDA QUICKER THAN RECENT DAYS. THE EAST COAST SEA
BREEZE IS EXPECTED TO DEVELOP SOUTH OF THE CAPE DURING MID AFTERNOON
AND FOCUS STRONG CONVECTION ONCE AGAIN ALONG THE SPACE AND TREASURE
COASTS LATE THIS AFTERNOON INTO EARLY THIS EVENING. PRIMARY THREAT
CONTINUES TO BE FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND
TORRENTIAL DOWNPOURS. STRONG WINDS GUSTS OF 40 TO 50 MPH CAN ALSO BE
EXPECTED IN THE STRONGER STORMS. ISOLATED STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS. THE STORMS ARE EXPECTED TO
SPREAD OFFSHORE AND DECREASE IN COVERAGE EARLY THIS EVENING.
SEEK SHELTER IN AN ENCLOSED BUILDING OR AUTOMOBILE IF YOU ARE CAUGHT
OUTSIDE AS A LIGHTNING STORM APPROACHES. PICNIC SHELTERS AND
CONVERTIBLE AUTOMOBILES OFFER...NO PROTECTION...FROM THE DANGERS OF
LIGHTNING. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END...
LIGHTNING IS ABOUT TO STRIKE NEARBY SQUAT LOW TO THE GROUND ON THE
BALLS OF YOUR FEET. PLACE YOUR HANDS ON YOUR KNEES WITH YOUR HEAD
BETWEEN THEM. MAKE YOURSELF THE SMALLEST TARGET POSSIBLE...AND
MINIMIZE YOUR CONTACT WITH THE GROUND.
...FLOOD IMPACT...
ALTHOUGH HEAVY RAIN WILL ACCOMPANY STORMS TODAY...STORM MOVEMENT WILL
BE WILL FASTER THAN RECENT DAYS...LOWERING THE OVERALL THREAT FOR
FLOODING. HOWEVER...SOME AREAS WILL EXPERIENCE SEVERAL PERIODS OF
RAIN...WHICH MAY LEAD TO BRIEF LOCALIZED FLOODING IN URBAN...
LOWLAND...AND POOR DRAINAGE LOCALES. AREAS THAT HAVE RECEIVED COPIOUS
RAINFALL THE LAST FEW DAYS ARE ALSO SUSCEPTIBLE TO FLOODING.
...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL SPREAD OFFSHORE THE MAINLAND AT 15 KNOTS
THIS AFTERNOON...FIRST NORTH OF CAPE CANAVERAL AS WELL AS MARTIN
COUNTY...THEN FILLING IN BETWEEN. A FEW OF THE STORMS WILL BE
ACCOMPANIED BY SQUALLY WINDS OVER 35 KNOTS...IN ADDITION TO LOCALLY
ROUGH SEAS...VISIBILITY NEAR ZERO IN HEAVY RAIN...AND FREQUENT CLOUD
TO WATER LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:
MOISTURE AND INSTABILITY LEVELS ACROSS FLORIDA WILL REMAIN HIGH
ENOUGH TO ALLOW SCATTERED THUNDERSTORMS TO FORM EACH AFTERNOON. THE
PRIMARY WEATHER THREAT ASSOCIATED WITH THE STORMS WILL BE CLOUD TO
GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.
KELLY
In the hours before
Special weather statement, Jun 22, 12:52 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT TUE JUN 22 2004
FLZ058-221830-
OKEECHOBEE-
152 PM EDT TUE JUN 22 2004
...STRONG STORM OVER NORTHEAST GLADES COUNTY WILL PRODUCE WIND GUSTS
UP TO 50 MPH OVER SOUTHWEST OKEECHOBEE COUNTY...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 16 MILES SOUTHWEST OF
OKEECHOBEE...MOVING NORTHEAST AT 20 MPH.
MOSELY
Special weather statement, Jun 22, 2:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
351 PM EDT TUE JUN 22 2004
FLZ141-147-222015-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
351 PM EDT TUE JUN 22 2004
...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND FREQUENT
LIGHTNING ACROSS EXTREME NORTHWESTERN BREVARD COUNTY...
SOUTHEASTERN VOLUSIA COUNTY...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS OVER MAYTOWN...MOVING
NORTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND FREQUENT LIGHTNING INCLUDE OAK HILL...ELDORA AND APOLLO BEACH.
IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
15
Special weather statement, Jun 22, 2:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
358 PM EDT TUE JUN 22 2004
FLZ047-222030-
SOUTHERN BREVARD COUNTY
358 PM EDT TUE JUN 22 2004
...STRONG GUST FRONT CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH
ACROSS SOUTHERN AND CENTRAL BREVARD COUNTY...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG GUST FRONT MOVING NORTHWARD THROUGH PALM BAY TOWARD MELBOURNE.
WINDS GUSTS TO 35 TO 45 MPH CAN BE EXPECTED WITH THIS THUNDERSTORM
GUST FRONT.
LOCATIONS WHICH MAY EXPERIENCE STRONG WINDS INCLUDE WEST MELBOURNE
AND MELBOURNE.
THIS GUST FRONT WILL COLLIDE WITH THE EAST COAST SEA BREEZE AND
INITIATE STRONG THUNDERSTORM DEVELOPMENT ACROSS CENTRAL BREVARD
COUNTY BETWEEN 430 AND 5 PM.
15
Thunderstorm Wind, Brevard
- When
- June 22, 3:15 PM EST
- Where
- Brevard County, 10 mi N of Cape Canaveral
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 28.533, -80.600
A NASA mesonet site reported a thunderstorm wind gust to 59 kts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Georgia, June 22, 2004$2.0 million · 50 kt wind · 2 events
- Lightning Strike in Florida, June 22, 2004$143,000 · 1 event
- Lightning Strike in Florida, June 22, 2004$50,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, June 22, 2004$25,000 · 50 kt wind · 4 events
- Hail in Montana, June 22, 20041.75 in hail · 15 events
- Flash Flooding in Texas, June 22 to 23, 2004$16,000 · 5 events
- Damaging Wind in Alabama, June 22, 2004$18,000 · 60 kt wind · 1 event
- Damaging Winds in South Carolina, June 22 to 23, 200460 kt wind · 13 events
- Damaging Wind in Alabama, June 22, 2004$16,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$13,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$12,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$12,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407596.